Georgia, 2009

Tornado and Damaging Winds in Georgia, December 9, 2009

December 9, 2009 · NWS JAX · 3 events in 3 counties and zones

A storm system moved into the Great Lakes region with trailing frontal boundary advancing into the Jacksonville area. A strong low level jet was aligned across the area generating gusty southwesterly low level winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A storm system moved into the Great Lakes region with trailing frontal boundary advancing into the Jacksonville area. A strong low level jet was aligned across the area generating gusty southwesterly low level winds. Those southwesterly winds maintained humid conditions with dew-points climbing into the upper 60s and lower 70s and destabilizing the atmosphere. The combination of warm/muggy conditions supported strong thunderstorm development along frontal boundary. Although upper dynamics were limited...the presence of a low level jet created favorable conditions for pulse strong to severe thunderstorms. A brief mesocyclone spun up in a thunderstorm over Wayne County, Georgia producing an EF-1 tornado which destroyed a mobile home and injured one individual. The tornado touched down near Gardi, Wayne County, Georgia, other damage occurred in Appling and Coffee Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 9, 9:45 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 9, 9:45 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EST WED DEC 9 2009

...ISOLATED STRONG THUNDERSTORMS POSSIBLE TODAY WITH BREEZY TO
LOCALLY WINDY CONDITIONS...

.SHORT TERM...COLD FRONT CONTINUES TO APPROACH THE AREA FROM THE NW.
BROKEN LINE OF SHOWERS AND ISOLATED TSTMS CONTINUES TO WEAKEN AND
BECOME MORE E/W ORIENTED AS INDIVIDUAL STORMS MOVE RAPIDLY ENE.
ATMOSPHERE OVER NE FL AND EXTREME SE CONTINUES FAIRLY STABLE WITH
CAPES 200-500 J/KG AND CINS OF 50 TO 120 J/KG. WILL CONTINUE TO
MONITOR UPSTREAM CONVECTION AS IT APPROACHES OUR W ZONES. FURTHER
DESTABILIZATION MAY OCCUR IN THIS AREA WITH SOME BREAKS IN CLOUD
COVER.

WINDS HAVE BEGUN MIXING TO THE SFC OVER THE AREA WITH GUSTS TO
AROUND 25 MPH SO FAR. MAY BE A NARROW WINDOW OF LAKE WIND CRITERIA
AS GRADIENT WEAKENS LATER THIS AFTERNOON...BUT WILL LET THE ADVISORY
STAND. MAY BACK OFF ON POPS ABOUT 10 PERCENT IN THE GRID/ZFP UPDATE.
OTHERWISE...LITTLE CHANGE EXPECTED.

&&

.AVIATION...IN AND OUT MVFR CIGS WILL CONTINUE THRU THE REMAINDER OF
THE MORNING SO A FEW UPDATES MAY BE NEEDED SHORTLY. WILL CONTINUE
VCTS FOR NOW AS REDEVELOPMENT OF MORE THAN ISOLATED TSTMS IS NOT A
CERTAINTY THIS AFTERNOON.

&&

.MARINE...FORECAST APPEARS TO BE ON TRACK WITH CAUTION CRITERIA NEAR
SHORE AND ADVISORY CRITERIA OFFSHORE. FEW CHANGES ARE EXPECTED.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 3 PM THIS
     AFTERNOON FOR ALACHUA-BAKER-BRADFORD-CLAY-DUVAL-FLAGLER-
     MARION-NASSAU-PUTNAM-ST JOHNS-UNION.

GA...LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 3 PM THIS
     AFTERNOON FOR BRANTLEY-CHARLTON-COASTAL CAMDEN-COASTAL
     GLYNN-INLAND CAMDEN-INLAND GLYNN-WAYNE.

AM...SMALL CRAFT ADVISORY UNTIL 7 PM THIS EVENING FOR ALTAMAHA
     SOUND GA TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

CARROLL/WOLF/PRESNALL
Hazardous weather outlook, Dec 9, 10:24 AM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1024 AM EST WED DEC 9 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-101100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1024 AM EST WED DEC 9 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG THUNDERSTORMS POSSIBLE TODAY...
...LAKE WIND ADVISORY IN EFFECT...

UNSEASONABLY WARM AND MOIST CONDITIONS IN ADVANCE OF A SLOW MOVING
COLD FRONT ACROSS SOUTH GEORGIA WILL PRODUCE SCATTERED THUNDERSTORMS
ACROSS THE AREA TODAY. STORMS ARE EXPECTED ACROSS SOUTHEAST GEORGIA
THIS MORNING AND EARLY AFTERNOON...THEN ACROSS NORTHEAST FLORIDA THIS
AFTERNOON AND EVENING. THERE IS THE POTENTIAL FOR SOME STRONG TO
POSSIBLY SEVERE STORMS WHICH WOULD BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS.

A LAKE WIND ADVISORY IS IN EFFECT TODAY FOR MUCH OF THE AREA DUE
TO WINDY SOUTHWEST FLOW WITH SUSTAINED SPEEDS NEAR 15 TO 20 MPH...
AND GUSTS UP TO 30 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

TEMPERATURES WILL LIKELY PLUMMET THURSDAY NIGHT...WITH A LIGHT
FREEZE POSSIBLE FOR PORTIONS OF INTERIOR SOUTHEAST GEORGIA AS WELL
AS AREAS OF FROST. FROST MAY FORM ALONG THE I-10 CORRIDOR ACROSS
NORTH FLORIDA.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH THE WEEKEND AS
SEVERAL WEATHER SYSTEMS ARE FORECAST AFFECT THE GULF COAST REGION.

MINOR FLOODING IS FORECAST FOR A PORTION OF THE ALTAMAHA RIVER.
PLEASE REFER TO THE RIVER FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IF WARNINGS ARE ISSUED FOR YOUR AREA
TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI

In the hours before

Special weather statement, Dec 9, 8:35 AM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
835 AM EST WED DEC 9 2009

GAZ132-133-091415-
COFFEE-JEFF DAVIS-
835 AM EST WED DEC 9 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COFFEE
AND JEFF DAVIS COUNTIES FOR STRONG WINDS VALID UNTIL 915 AM EST...

AT 834 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 10 MILES NORTHWEST OF SNIPESVILLE...OR
16 MILES NORTH OF BROXTON. INDIVIDUAL STORMS ARE MOVING EAST AT
50 MPH WHILE THE LINE IS MOVING SOUTHEAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS AROUND PRIDGEN...BROXTON...
SNIPESVILLE...HAZLEHURST AND DENTON THROUGH 915 AM EST. GUSTY WINDS
OF 40 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3193 8243 3183 8252 3162 8268 3153 8307
      3154 8308 3160 8307 3167 8300 3177 8301
      3179 8298 3179 8287 3192 8268 3192 8264
      3194 8260
TIME...MOT...LOC 1334Z 299DEG 14KT 3185 8289

CARROLL
Special weather statement, Dec 9, 9:07 AM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
907 AM EST WED DEC 9 2009

GAZ133-135-091445-
APPLING-JEFF DAVIS-
907 AM EST WED DEC 9 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN APPLING
AND NORTHEASTERN JEFF DAVIS COUNTIES FOR STRONG WINDS VALID UNTIL 945
AM EST...

AT 905 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF HEAVY SHOWERS AND THUNDERSTORMS OVER NORTHEASTERN JEFF DAVIS
COUNTY...MOVING EAST AT AT 45 MPH. THIS BAND OF HEAVY SHOWERS AND
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND GRAHAM AND PLANT HATCH
THROUGH 945 AM EST. GUSTY WINDS OF 40 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3196 8242 3195 8241 3196 8238 3194 8234
      3195 8228 3191 8221 3190 8211 3187 8210
      3183 8205 3181 8261 3196 8252 3195 8250
      3197 8250
TIME...MOT...LOC 1405Z 262DEG 40KT 3187 8252

WOLF
Special weather statement, Dec 9, 12:29 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1229 PM EST WED DEC 9 2009

GAZ132-134-149-091800-
ATKINSON-BACON-COFFEE-
1229 PM EST WED DEC 9 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
ATKINSON...SOUTHERN COFFEE AND BACON COUNTIES FOR STRONG WINDS AND
FUNNEL CLOUDS VALID UNTIL 100 PM EST...

AT 1228 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF WEST GREEN...OR 9
MILES EAST OF DOUGLAS...MOVING EAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WEST GREEN...NICHOLLS...
DOUGLAS...ALMA AND NEW LACY THROUGH 100 PM EST. GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER
RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY
DEVELOP WITH LITTLE OR NO ADVANCE WARNING.

ANOTHER STRONG THUNDERSTORM...WITH POTENTIAL TO PRODUCE STRONG GUSTY
WINDS AND FUNNEL CLOUDS...WAS MOVING OVER SOUTHWESTERN COFFEE AND
NORTHWESTERN ATKINSON COUNTIES...MOVING EAST AT 40 MPH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3167 8256 3167 8252 3169 8251 3170 8249
      3166 8244 3151 8234 3146 8249 3146 8262
      3142 8262 3129 8305 3133 8307 3136 8311
      3147 8316
TIME...MOT...LOC 1728Z 256DEG 33KT 3156 8269
Special weather statement, Dec 9, 1:01 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
101 PM EST WED DEC 9 2009

GAZ132-134-149-150-091845-
ATKINSON-BACON-COFFEE-WARE-
101 PM EST WED DEC 9 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
ATKINSON...NORTHWESTERN WARE...SOUTHEASTERN COFFEE AND WESTERN BACON
COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 145 PM EST...

AT 101 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES WEST OF BICKLEY...OR 8 MILES
SOUTHEAST OF DOUGLAS...MOVING EAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NICHOLLS...BICKLEY AND
ALMA THROUGH 145 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK
ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO
ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3137 8241 3132 8285 3147 8287 3163 8242
TIME...MOT...LOC 1801Z 250DEG 34KT 3141 8278
Special weather statement, Dec 9, 1:02 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
102 PM EST WED DEC 9 2009

GAZ135-136-091845-
APPLING-WAYNE-
102 PM EST WED DEC 9 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN WAYNE
AND CENTRAL APPLING COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID
UNTIL 145 PM EST...

AT 102 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF BAXLEY...MOVING EAST AT
40 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
BAXLEY...SURRENCY AND ODUM THROUGH 145 PM EST. GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER
RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY
DEVELOP WITH LITTLE OR NO ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3183 8205 3183 8202 3161 8184 3163 8236
      3165 8243 3175 8249 3187 8210
TIME...MOT...LOC 1802Z 250DEG 34KT 3168 8231

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
December 9, 1:20 PM EST
Where
Coffee County, 1.28 mi ESE of Saginaw
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.510, -82.682

Emergency Management reported some trees and power lines down along State Road 32 west of Nicholls.

Thunderstorm Wind, Appling

When
December 9, 1:45 PM EST
Where
Appling County, Surrency
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.720, -82.200

The Emergency Manager reported a power line and a few tree tops blown down by thunderstorm wind gusts.

Tornado, Wayne

When
December 9, 2:15 PM EST to 2:25 PM EST
Where
Wayne County, 2.12 mi ESE of Jesup to 3.37 mi E of Jesup
Rating
EF1
Path length
1.6 mi
Path width
250 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
31.587, -81.847

A National Weather Service storm survey confirmed an EF1 touchdown near 632 Longford Road. At that location trees were overturned and snapped, a swimming pool cage was destroyed and a shed was flipped over onto its side. Winds here were estimated to be 90 mph or EF-1 velocity. The vortex then moved northeast over a wooded area and lake snapping trees. This area was not assessable; however, damage appeared to be in the EF-1 range. The storm then moved over Bethlehem Road downing and snapping trees and power lines. A school bus was also tossed into a ditch near Bethlehem Road and Fender Drive with no injuries and no students onboard. The funnel then struck a shed and mobile home destroying both with debris thrown approximately one quarter mile into the woods. The occupant of the mobile home was tossed from the structure with minor injuries and winds in this area were estimated at 110 mph or strong EF-1 status. The system them moved through a wooded area again snapping trees and crossed Grantham Road near Kicklighter Drive again snapping trees and power lines. Winds were estimated near 90 mph in this area and the vortex lifted off the ground at this point.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyThe tornado archive for Georgia, 2009Warnings in Georgia, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199159, 199160, 198812.